Doses and tapering

Hi everyone,

Well after several attempts to move my nuero opthomologist appt. up it is not possible so I'm still set for the 18th, next week thank goodness.

My Rheumy still has me on the 10 mil of pred not wanting to up it and the symptoms still I never got back to that feeling great before he tapered me then put me back up. I have asked to get a bit more he says no so I'm coping with the neck stiffness, groin pain & shoulder pain because it is there but not severe. I am now finding that while I take the full dose of pred every morning at 5am I'm feeling better until mid afternoon, nighttime I'm at my best. Once I awake its pretty bad.

I'm hoping that I get answers next week because my eyes have been bothering me but thankfully the scalp pain has only been mild, not constant so I'm assuming it's because of the pred.

My question is, is it better to deal with some symptoms and stay on this dose, or go up because if the higher dose helps the inflammation then maybe it's easier to start to taper after being on higher dose. I'm so sorry this is confusing or long but trying to understand how it works. I'm thinking the higher dose works to help the inflammation then when you go down theres less chance of a flare.

Thank you!


13 Replies

  • Hi Shastring,

    Sorry to hear you're stil having problems. Reading back through your posts, I see you initially started at 20mg and felt good at that level, but 2nd Rheumy reduced to 10mg - and I think that's where your major problems lie. Obviously 20mg got the inflammation under control, but the drop was much too severe. Did your Rheumy explain why this action was taken?

    The fundamental thing about Pred is to take it in a dose that initially gets the inflammation under control, but then you have to keep the inflammation controlled. By dropping you from 20mg to 10mg in one fell swoop, the second part of the equation has not been fulfilled. No fault of yours. Obviously, 10mg is not enough, and I don't understand why your doctor is not increasing - I thought you'd said in an earlier post he'd promised that would happen if things didn't work out at 10mg. No wonder you're confused, I certainly am. 

    You may find that staying at 10mg for a bit longer you get some improvement in symptoms, after all your body has been messed about, and may need time to settle. But I wouldn't be certain of that. 

    The other thing, is, despite Rheumy's advice, increase by a couple of mgs and see if that makes any difference. Can you not discuss with your GP, to see what he thinks.

    I wouldn't concern yourself about tapering at the moment, you need to get control of the situation first. Plenty of time to worry about reducing later.

    Hope you soon get some relief. 

  • Hi DorsettLady,

    The Rhuemy that tapered me said he didn't want me on the pred to long and insisted on the taper, that's when I wound up in hospital, he then wanted the mri and that was a waste showing what we already knew, arthritis. Then I went to Opthomologist who refereed me to a neuro Opthomologist Dr who I see next Wed because my eyes showed borderline glaucoma which did not show at my exam back in Nov of 2015 just before the onset of the pmr.

    The scalp pain was the sign that prompted all this. The Rheumy I'm with now, my third is just like the previous two, very against the pred even though it helps and very anti discussing the pmr with me but I'm hoping after we'd appt he will be more receptive to treating it. 

    You are correct, I was doing fantastic on the 20 mil. And the quick taper messed me up. 

    Hopefully it will be fixed next week otherwise I plan on traveling the 5hrs to the Mayo clinic and see their Rhuemy.

    Thanks so much,


  • Sharon,

    I do so hope you get things sorted next week.  

    I really don't understand some Rheumies, they, above everybody else, know that Pred is the only thing that works and that it needs to be at the right dose. The trouble is I suppose they also know the side effects which is why they want to decrease it so quickly, but perhaps they wouldn't be so quick if they were in your shoes and going through your pain. 

    Maybe, you will have to go elsewhere to get a sensible answer, but I hope not.

    Take care.

  • I am so sorry Shastring. I have found if you have problems it is much better to up the dose to where you were last comfortable. Having tried to stick out the lower dose in the past hoping the pain will eventually subside is a no no. Once the PMR is back in control you need steroids at a higher level to put it back to sleep.

  • Thank you piglette I definitely agree with you. Hoping to up the dose soon.


  • There is no virtue in toughing it out at a lower dose - if there is inflammation in the blood vessels it is doing damage. You HAVE to deal with the inflammation before you taper - or it will just get worse as you get to a lower dose.

    I am concerned about your mention of scalp pain - that is a typical symptom of GCA.

  • Hi PMR pro,,

    The scalp pain when it does start is not as bad as before I started the pred. Yes I'm also very concerned about this but hoping next wed the neuro appt will help in diagnosing the GCA. Or at least get me closer to the correct dose of pred. For now I have three weeks supply of pred to see me through.

    I fully understand that I need a higher dose befor tapering but not sure if I should up it to 15 by myself for a few days and see what happens. Do you think I can do this or should I wait until I see Dr. Next week?

    Thank you so much,


  • It isn't our place to make that sort of recommendation - but if I had enough pred to do it I would. And I'd contact my doctor as soon as possible to discuss it all.

  • PMRpro I understand you can't provide that advice here and. Plan on discussing it with Dr. I may just try the 15 mil to see if there's any difference and if there is I'll know. 

  • Sharon, I'm so sorry to hear that you are still in so much pain, and assuming you have a sufficient supply of pills, you either need to increase that dose to see if the pain improves (including that eye and scalp pain which is the most serious of the symptoms) or  see another doctor for a second opinion.  Meanwhile, what was the result of the MRI you were expecting to have at the beginning of the month?

  • Hi Celtic,

    Results as expected arthritis. MRI was really not needed since I had  one only a year ago and already new the results.  Not sure what Dr was hoping to find or rather what he now thinks since I won't see him again until after neuro Opthomologist appt next Wed.  Yes I have enough pred for the next three weeks. 

    Thanks you again and will keep you posted.


  • Hello. Poly & GCA have been with me for 6 years in August, I started on 40 mg and am now down to 9 mg . Tapering half a month. I have found that taking the prednisolone at night suits me very well.   Wendy

  • Whi Wendy, I have been taking mine at 5am every morning, the full dose because I had trouble sleeping when first started taking at night. It's great that you have tapered and I hope you are feeling good at this lower dose.



You may also like...